Volume 2, issue 2 (2002)

Download this article
For printing
Recent Issues

Volume 22, 1 issue

Volume 21, 7 issues

Volume 20, 7 issues

Volume 19, 7 issues

Volume 18, 7 issues

Volume 17, 6 issues

Volume 16, 6 issues

Volume 15, 6 issues

Volume 14, 6 issues

Volume 13, 6 issues

Volume 12, 4 issues

Volume 11, 5 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 4 issues

Volume 7, 4 issues

Volume 6, 5 issues

Volume 5, 4 issues

Volume 4, 2 issues

Volume 3, 2 issues

Volume 2, 2 issues

Volume 1, 2 issues

The Journal
About the Journal
Editorial Board
Editorial Interests
Submission Guidelines
Submission Page
Policies for Authors
Ethics Statement
ISSN (electronic): 1472-2739
ISSN (print): 1472-2747
Author Index
To Appear
Other MSP Journals
Finite subset spaces of $S^1$

Christopher Tuffley

Algebraic & Geometric Topology 2 (2002) 1119–1145

arXiv: math.GT/0209077


Given a topological space X denote by expk(X) the space of non-empty subsets of X of size at most k, topologised as a quotient of Xk. This space may be regarded as a union over 1 l k of configuration spaces of l distinct unordered points in X. In the special case X = S1 we show that: (1) expk(S1) has the homotopy type of an odd dimensional sphere of dimension k or k 1; (2) the natural inclusion of exp2k1(S1) S2k1 into exp2k(S1) S2k1 is multiplication by two on homology; (3) the complement expk(S1) expk2(S1) of the codimension two strata in expk(S1) has the homotopy type of a (k 1,k)–torus knot complement; and (4) the degree of an induced map expk(f): expk(S1) expk(S1) is (degf)(k+1)2 for f : S1 S1. The first three results generalise known facts that exp2(S1) is a Möbius strip with boundary exp1(S1), and that exp3(S1) is the three-sphere with exp1(S1) inside it forming a trefoil knot.

configuration spaces, finite subset spaces, symmetric product, circle
Mathematical Subject Classification 2000
Primary: 54B20
Secondary: 55Q52, 57M25
Forward citations
Received: 22 October 2002
Accepted: 30 November 2002
Published: 7 December 2002
Christopher Tuffley
Department of Mathematics
University of California
Berkeley, CA 94720